Chronic Steroid Side Effects: Introduction

By | January 14, 2012

While not a common complication of steroid therapy in pain management, dense cataracts can form after long term steroid therapy or even after shorter courses where extremely high doses are used.

Returning to our discussion of steroid therapy in pain management we will next discuss those side effects associated with long-term corticosteroid therapy. While the side effects of short-term steroid administration are generally transient and well tolerated, continued use of these hormones can produce devastating changes that are in many cases irreversible. These toxicities fall into two distinct groups adrenal suppression leading to withdrawal side effects and the effects of long term steroid administration on a variety of organ systems, most prominently metabolic changes, hypertension, atherosclerosis, immune suppression, peptic ulcer disease, myopathy, osteoporosis, cataracts and steroid psychosis.

It appears that what is most important in occurrence of these chronic side effects is not the absolute dose, but rather the frequency and regularity with which they are given. It appears that three exposures to even moderately large doses of steroids every 6 months is safe, but that is three total doses, not three doses from your dermatologist, three doses from your rheumatologist, three doses from your pulmonologist … Well, you get the idea.


Leave Your Comment